SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Catalog Number |
74120154 |
| Medical Device Problem Code |
Device Appears to Trigger Rejection (1524)
| Health Effect - Clinical Codes |
Synovitis (2094); Metal Related Pathology (4530)
| Date of Event |
02/14/2019
Type of Reportable Event
Serious Injury
Event or Problem Description
*us legal mdl*.It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff left hip on (b)(6) 2008, the plaintiff experienced brown-tannish synovitis.A revision surgery was performed on (b)(6) 2019 to treat this adverse event.The plaintiff outcome is unknown.
Additional Manufacturer Narrative
Additional information: d1, d4, g4.
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment.Additional information has been requested for this complaint but has not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review & device labelling / ifu review could not be performed.All of the devices would have met manufacturing specifications.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was implanted at approximately 25 degrees anteversion.It is unknown if the increased anteversion of the acetabular component led to accelerated wear and the ¿mild evidence of metallosis with some brown tannish synovitis¿ noted intraoperatively.With the information provided, the root cause of the reported intraoperative findings of metallosis and brown, tannish synovitis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate the details supplied in this complaint, our investigation remains inconclusive and a definitive root cause cannot be determined.A known factor that can contribute to the alleged fault is incorrect anteversion of the acetabular component, though it cannot be concluded that this was the cause of the alleged failure.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.During the revision, and femoral head was removed.The cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Without definitive batch numbers a complete complaint history review cannot be performed for the femoral head involved.A review of the complaint history was instead performed using the part number for the head in search of complaints involving the failure mode as device appears to trigger rejection/metallosis throughout the lifetime of the product.Similar complaints have been identified for the cup and femoral head and this failure will continue to be monitored.However, as femoral head of this size is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing, or material abnormalities that could have contributed to this issue.All the released devices involved met manufacturing specifications upon release for distribution.Review of the known devices ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was implanted at approximately 25 degrees anteversion.It is unknown if the increased anteversion of the acetabular component led to accelerated wear and the ¿mild evidence of metallosis with some brown tannish synovitis¿ noted intraoperatively.With the information provided, the root cause of the reported intraoperative findings of metallosis and brown, tannish synovitis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Based on the available information the probable root cause of the reported issues is the user¿s failure to follow the surgical technique.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
H3, h6: it was reported that, after a bhr resurfacing construct had been implanted, the patient experienced brown-tannish synovitis.A revision surgery was performed to treat this adverse event.The patient outcome is unknown.As of today, the cup used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was implanted at approximately 25 degrees anteversion.It is unknown if the increased anteversion of the acetabular component led to accelerated wear and the ¿mild evidence of metallosis with some brown tannish synovitis¿ noted intraoperatively.With the information provided, the root cause of the reported intraoperative findings of metallosis and brown, tannish synovitis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Based on the available information the probable root cause of the reported issues is the user¿s failure to follow the surgical technique.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.